Loading...
 
Translate Register Log In Login with facebookLogin and Register

Vitamin D Blog

Allergic reaction to vitamin D is rare

Tuesday February 28, 2012

It appears that about 1 person in 300 will have an allergic reaction vitamin D
   (Have no specific reference for that ratio - it is just an impression from reading 3,000 articles on vitamin D)
The reaction may include itchy skin, hives, intestinal upset.
Reactions occur within 3 days of taking vitamin D - sometimes within a day
The reaction is real but for unknown reasons, and there are many possible solutions
Hope by the end of 2012 to have narrowed the solutions down to just a few.

Possible reasons and some potential solutions

  • Reaction is due to lack of Magnesium - which is brought out by vitamin D
    Take Magnesium supplement
  • Similar to reaction to being in the sun
  • Perhaps need to start with a smaller dose
    Some doctors start the patient on 50,000 IU of vitamin D approximately weekly
    Might try having daily instead of weekly doses
  • Might be a reaction to Vitamin D2 - which is still the only form allowed to be prescribed in the US
  • Might be a reaction by the gut to Vitamin D
    Try a sublingual form or one which is easier to digest (see below)
  • Reaction to a prescription drug
  • Some speculation that the reaction is the the oil or the gelatin capsule

Solutions which might apply to many of the above

  • Make sure that you are taking D3 and not D2
  • Try a smaller amount
  • Try a different form of vitamin D: bioemulsified
  • Try sun or UV instead of vitamin D (but not if have an allergic reaction to the sun)

VitaminDWiki recommended way to try vitamin D (virtually no doctor is so cautious)

  1. Take a small amount of vitamin D ( say 1,000 IU or a portion of a capsule)
  2. Wait for 3 days to see it there is any allergic reaction
  3. If no reaction, proceed with the maintenance dose (2,000 - 10,000 IU daily) or loading dose (50,000 IU 1 to 10 times per month)

See also VitaminDWiki

Which contains the following chart:

Note the following are not the % of people taking vitamin D who got reactions

but rather the % who had a any reaction which had a particular reaction

Image

Reaction to Aspirin is about 3X more likely than allergic reaction to vitamin D